Iowa, 2025

Damaging Wind in Iowa, June 29, 2025

June 29, 2025 · NWS OAX · 1 event in 1 county or zone

In the early morning hours of June 29th, 2025, a potent complex of thunderstorms developed from north-central Nebraska into southeast South Dakota. These storms quickly tracked southeastward across eastern Nebraska and southwest, Iowa, fueled by a 30-40 knot low-level jet feeding into southern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

In the early morning hours of June 29th, 2025, a potent complex of thunderstorms developed from north-central Nebraska into southeast South Dakota. These storms quickly tracked southeastward across eastern Nebraska and southwest, Iowa, fueled by a 30-40 knot low-level jet feeding into southern Nebraska. An upper trough over eastern Montana and a surface trough extending from northeast Colorado into southeast South Dakota further supported their development. The atmosphere was highly unstable, with impressive mid-level lapse rates contributing to Most Unstable Convective Available Potential Energy (MUCAPE) exceeding 3000 J/kg.

Initially, as the complex pushed into northeast Nebraska, the storms struggled to maintain their severity. However, upon approaching the Omaha and Council Bluffs metropolitan area, an outflow boundary surged ahead of the main storm complex. This boundary triggered a round of severe wind gusts, with measurements between 58 and 68 mph. Significant tree damage was also reported in the Council Bluffs area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 2:22 AM CST, 2 hours 19 minutes earlier. Its key messages:

  • Morning thunderstorms will move across much of the area with periods of gusty winds and heavy rain, but the overall severe weather threat is low this morning.
  • By this afternoon, scattered strong to severe thunderstorm development is likely along a weak front left over from the morning storms. It's hard to know exactly where this favored area for storms will be, but there is a 40-50% chance for thunderstorms across much of the area this afternoon and evening.
  • Much of Monday and Tuesday will be dry, with temperatures heating back up by late in the week.
Area forecast discussion, Jun 29, 2:22 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
322 AM CDT Sun Jun 29 2025

.KEY MESSAGES...

- Morning thunderstorms will move across much of the area with
  periods of gusty winds and heavy rain, but the overall severe
  weather threat is low this morning.

- By this afternoon, scattered strong to severe thunderstorm
  development is likely along a weak front left over from the
  morning storms. It's hard to know exactly where this favored
  area for storms will be, but there is a 40-50% chance for
  thunderstorms across much of the area this afternoon and
  evening.

- Much of Monday and Tuesday will be dry, with temperatures
  heating back up by late in the week.

&&

.DISCUSSION...
Issued at 256 AM CDT Sun Jun 29 2025

At 3 AM Sunday morning, much of the landscape across northern
Nebraska, South Dakota, and northwest Iowa featured clusters of
convective storms. A 30-40 kt low level jet was feeding into
southern Nebraska while an upper trough axis was centered over
eastern Montana and a surface trough extended from northeast
Colorado into southeast SD. Objective analysis indicates an axis
of higher quality sub-850-hPa moisture extending from north
central into southeast Nebraska...and into northeast KS. Mid
level lapse rates across the region are pretty impressive,
lending to rather substantial MUCAPE 3000 J/kg or greater. In
analyzing model forecast soundings as well as the radar
representation of the cold pool persistently ahead of the deep
convection, it is clear that the most unstable parcels are at
least somewhat capped, but still able to freely convective given
a deep enough cold pool. Despite having a seemingly good grasp
of the pre-convective environment, models are having a
challenging time in nailing down this forecast, as is often the
case in borderline events driven by a shallow, difficult-to-
resolve cold pool.

The current thought is that the most likely scenario is for the
ongoing , largely non-severe bow echo will continue to propagate
southeast, and will probably travel across much of the forecast
area as the soundings indicate it should actually be easier to
lift MU parcels to the LFC with southward extent into greater
moisture quality. The limiting factor is that the LLJ is likely
to decrease in magnitude and veer a bit over the next few hours
so there is yet a chance the the cold pool becomes to shallow to
lift parcels to the LFC without the added LLJ convergence.
Additional scattered storms may develop along the LLJ
convergence region in the better moisture over southeast NE into
southwest IA in the next few hours, similar to what is ongoing
in northeast KS. Throughout all of this convection this morning,
the overall severe threat appears pretty limited. Instability is
sufficient but wind profiles just struggle to support severe
storms in this environment...and any that become severe would
probably be isolated severe events amidst broader sub-severe
conditions.

Morning storms will greatly influence the late day forecast.
Wherever the outflow boundary sets up and stalls, it will cook
quite a bit with significant instability developing in the
pooling moisture. If the morning storms push that outflow well
south, then the local area sets up for a quieter afternoon. But
if the outflow holds up, or mixes out before initiation, then
expect some rather intense updrafts to develop this afternoon.
Effective shear will again be limited, but could be sufficient
for storm organization on the north side of the outflow
boundary, which would make for a severe weather threat in this
zone if it plays out this way. Could also see some heavy rain
rates and flash flood potential wherever storms struggle to move
off the boundary.

This afternoon's storms will influence overnight storm potential
as the upper trough moves through. If the atmosphere has
stabilized, it'll be a quiet night. But otherwise could see a
fair amount of storm activity with a low end severe and flash
flood potential. After that, look to have a couple of dry days
through Tuesday followed by a building ridge and hotter
temperatures by late in the week, and additional storm chances
for next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1143 PM CDT Sat Jun 28 2025

A line of storms is approaching northeast Nebraska tonight,
likely to primarily track eastward. This will likely clip KOFK
around 09Z with a burst of wind on the leading edge, and causing
a wind shift to northwesterly. Latest guidance keeps storm
activity north of KOMA and KLNK through Sunday morning with the
outflow boundary gradually dropping south leading to a wind
shift to northerly Sunday afternoon. We'll watch this boundary
as it sinks south this afternoon for potential storm
development, but right now confidence is only around 20% that
we'll see storms Sunday afternoon and evening along this
boundary. If weather stays quiet as guidance suggests right now,
expect VFR conditions through the remainder of the TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Barjenbruch
AVIATION...McCoy
Hazardous weather outlook, Jun 29, 2:26 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
326 AM CDT Sun Jun 29 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-292230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
326 AM CDT Sun Jun 29 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Sunday Through Sunday Night

Scattered thunderstorms will move across much of the area this
morning. Strong wind gusts and heavy rainfall is possible, but
severe weather is unlikely this morning.

Another round of strong to severe storms may develop this
afternoon, with gusty winds to 65 mph and hail up to the size of
quarters the primary hazards along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values may exceed 100 degrees once again by Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this afternoon and
evening.

The radar

The Omaha radar (KOAX), 44 km away, was scanning. The volume nearest the first event began at 10:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 29, 4:41 AM CST
Where
Pottawattamie County, 0.52 mi W of Lake Manawa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.220, -95.860

Picture relayed by media of large cottonwood tree and pear tree blown down. Time based on radar, location at Lake Manawa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264209.